Previous studies have linked statins, common cholesterol-treating drugs, to muscle fatigue as well as a rare muscle disintegration disease called rhabdomyolysis. This new study expands on those findings and implies the side effects of statins dealing with the muscles was the cause of the pain and injuries noticed with a number of patients.
Researchers evaluated two groups of similar people enrolled in military health insurance and discovered those taking statins were about 10 percent more likely to have muscle pain, strains and sprains.
The team led by Dr. Ishak Mansi reported in JAMA Internal Medicine that 87 percent of statin users had some type of muscle or joint problem compared to the 85 percent of people who didn’t take a statin. Thirty-five percent of those on cholesterol-lowering drugs reported strains, sprains and dislocations, compared to 32.5 percent of those not taking a cholesterol-lowering drug.
Researchers say the study suggests the muscle-related side effects of statins may be broader but do not prove they caused the pain and injuries seen among the patients.
“I would strongly recommend that no one should stop taking statins based on this study simply because statins have been life-saving for many patients,” said Mansi.
He also noted that patients should discuss with their doctors the benefits and risks of taking statins.
If you're taking statins, make sure you read "Cholesterol Drugs: What Your Doc’s Not Telling You."
Brought to you by: Spry Living